Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jan 7, 2023, 10:44 PM CST for Jasper County, Tyler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 7, 2023, 10:44 PM CST (04:44 UTC)
- Expired
- Jan 8, 2023, 2:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, TX, Tyler County, TX
The radar
The Ft Polk radar (KPOE), 124 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
242
WGUS54 KLCH 080444
FFWLCH
TXC241-457-080800-
/O.NEW.KLCH.FF.W.0002.230108T0444Z-230108T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1044 PM CST Sat Jan 7 2023
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northern Jasper County in southeastern Texas...
Northwestern Tyler County in southeastern Texas...
* Until 200 AM CST.
* At 1044 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jasper, Colmesneil, Chester, Rockland, Ebenezer, Browndell,
Harrisburg and Sam Rayburn Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3111 9406 3114 9403 3116 9391 3093 9387
3087 9427 3079 9461 3101 9466 3106 9456
3104 9449 3103 9447
FLASH FLOOD...RADAR INDICATED
$$
Rua1 follow-up statement
327
WGUS74 KLCH 080547
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
1147 PM CST Sat Jan 7 2023
TXC241-457-080800-
/O.CON.KLCH.FF.W.0002.000000T0000Z-230108T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper TX-Tyler TX-
1147 PM CST Sat Jan 7 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM CST SUNDAY FOR
NORTHERN JASPER AND NORTHWESTERN TYLER COUNTIES...
At 1147 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Jasper, Colmesneil, Chester, Rockland, Ebenezer, Browndell,
Harrisburg and Sam Rayburn Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3111 9406 3114 9403 3116 9391 3093 9387
3087 9427 3079 9461 3101 9466 3106 9456
3104 9449 3103 9447
FLASH FLOOD...RADAR INDICATED
$$
RuaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 9:24 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jan 7, 9:24 PM CST, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 924 PM CST Sat Jan 7 2023 ...New UPDATE... .UPDATE... Issued at 920 PM CST Sat Jan 7 2023 A cold front is currently located from northwest Louisiana down to south central Texas moving to the southeast. Ahead of the front an unseasonably warm and muggy air mass is in place across the forecast area with all climo sites either setting or within a degree of breaking record daily highs. The 08/00Z upper air sounding from KLCH showed the increasing moisture with PWAT up to 1.15 inches, and latest LAPS/GOES data indicates PWAT values pooling ahead of the front over central Louisiana and interior southeast Texas are in the 1.25 to 1.35 inch range which is near or above the 90th percentile of SPC daily climo. As the surface front approaches along with increasing divergence aloft, lift has been increasing and this is allowing showers and storms to develop across northern sections of the forecast area. With cloud tops cooling to the west with the arrival of mid level speed max, showers and storms will continue to develop and become more widespread through the evening hours, then slowly shift to the southeast with the cold front overnight and Sunday morning. Most unstable CAPE values are still in the 500-1500 j/kg range, and with the stronger convection, some high rainfall rates will occur with the shower activity. 1 to 2 inch rainfall rates have been noted and was verified with 1.40 inches in about an hour at KAEX. The high rainfall rates and potential for heavy rainfall leading to localized flooding will be the main hazard as we go into the overnight as flow becomes more unidirectional and parallel to the frontal boundary which may lead to training. Enough instability and increasing mid level shear that isolated gusty winds or small hail will be possible with the stronger storms. Made some modifications to the pops based on latest radar trends and hi-res CAM guidance. Otherwise, current forecast is on track. Rua && .SHORT TERM... (Tonight through Monday night) Issued at 300 PM CST Sat Jan 7 2023 Mid-afternoon sfc analysis shows low pressure situated over AR with a trailing cold front extending swwd through the ArkLaTex to the TX Hill Country. Meanwhile closer to home, srly flow on the back side of high pressure centered over the srn Atlantic Coast was continuing to moisten the region, with sfc obs showing dewpoints now generally up into the mid 60s. Water vapor imagery shows a general wrly flow aloft now in place over the wrn Gulf Coast while a pair of shortwaves were noted upstream...the initial moving out of the Plains with a 2nd approaching far wrn TX. The combo of weak lift developing ahead of these features with daytime heating (sfc obs show temps generally in the mid/upper 70s) and the increasing moisture has led to the initiation of showers mainly over sern TX at this time...while regional 88Ds showed much more shower activity ongoing up towards the boundary. As stated before, our expected weather event for the weekend is now firing up, with rain chances gradually increasing from west- to-east through tonight as the two upstream disturbances phase and push ewd, dragging the accompanying cool front with it, albeit slowly, through tomorrow. Forecast soundings still show PWAT values increasing to around 1.5 inches to go along with MRH values around 80 percent. Despite the slow nature of the system, average QPFs at the moment top out at near an inch over the nwrn 2/3 of the forecast area...WPC has this portion of the CWA in a marginal risk for excessive rainfall, mainly for our already saturated grounds from recent rainfall events. Meanwhile, the soundings also indicate reasonable instability, but low CAPEs and weak shear, thus severe weather is not generally expected. Conditions for severe look best over coastal sern TX, and thus SPC has included this area in a marginal risk for severe through 12z Sunday...no area is in a severe risk beyond 12z at this time. In addition, some advection/sea fog looks possible for tonight and Sunday morning, mainly across the wrn zones, as dewpoints continue to climb to the mid 60s while near shore SSTs hold steady in the lower 60s. At this time, not expecting fog to be dense... but it certainly cannot be ruled out at the time. The shower/thunderstorm activity will move ewd and out of the forecast area through Sunday as drier air encroaches on a nrly post-frontal low-level sfc flow/nwrly flow aloft. CAA will commence behind the boundary with highs on Sunday expected to run around 10 degrees cooler than today's. Likewise, Sunday night mins look to run 10-15 degrees cooler than tonight's. Our next weather maker comes Monday into Monday night as another shortwave sweeping towards the area out of the swrn CONUS/nrn Mexico is progged to help spin up a sfc low over the wrn Gulf/srn TX, which will then push ewd. With forecast soundings showing good moisture, especially closer to the coast (PWAT values around 1.3 inches), expect widely scattered showers to begin developing during the early afternoon, spreading ewd into the evening hours. Forecast soundings show a little better instability than they did previously, thus some thunder is likely, although severe weather is not expected. 25 && .LONG TERM... (Tuesday through next Friday) Issued at 300 PM CST Sat Jan 7 2023 The longterm period starts with showers ending beneath a departing weak upper level perturbation. Surface ridging which was located due north of LA on Monday has shifted eastward to settle over eastern AL and central GA. Its anticyclonic flow will continue a push of warm, moist air onshore resulting in several sultry, January days. An unsettled upper pattern will prevail over the remainder of the longterm period with the big talking points being the early-longterm warmth and the late-longterm fropa. Southerly fetch will send temperatures Wednesday and Thursday into the mid 70s and low to mid 70s, respectively. A marginally wet fropa is then expected later Thursday. Thursday's high temperature and fropa timing are slight departures from the previous forecast package as latest guidance is struggling with timing and placement of its parent upper low. The ECMWF is now running slightly faster and less amplified with a stronger jet push along its trailing axis. This would result in cooler high temperatures and earlier precipitation Thursday. GFS on the other hand is slower to cross the region with a more-deeply amplified trof and developing jet that doesn't dive through until Saturday. This outcome, of course, is slightly more wet due to broader large scale ascent giving more opportunity for convective coverage to develop, and warmer as the front takes longer to arrive. A mix between the two results in still-warmer temperatures Thursday, but with precipitation overspreading the region early Thursday and clearing out overnight into Friday morning. Cooler and drier air filters in overnight into Friday, ushering in cool, near-climatologically normal temperatures for the remainder of the longterm period. 11 && .AVIATION... (00Z TAFS) Issued at 530 PM CST Sat Jan 7 2023 A cold front sagging into the region overnight/early tomorrow will bring reduced VIS, low ceilings, and heavy rain to the region through the TAF period. Before midnight impacts should be minimal, apart from a few showers across CENLA that will remain in close proximity to AEX. Post midnight, conditions begin to deteriorate as showers and storms spread across the area, generally from northwest to southeast. Ceilings will begin to fall ahead of the approaching convection to IFR/LIFR and will remain IFR/LIFR until tomorrow afternoon at most locations. Other issues will included reductions in VIS from heavy rainfall and periods of gusty winds near stronger storms. All of this should begin to improve by mid/late morning at AEX/BPT/LCH and by early afternoon and LFT/ARA. By tomorrow evening most terminals should be near or approaching VFR conditions once again. 17 && .MARINE... Issued at 300 PM CST Sat Jan 7 2023 Our persistent onshore flow will turn nrly behind the frontal passage tomorrow, which in addition to bringing an end to the precip, should also wash out any marine fog development. Winds are progged to flop back around briefly to a more offshore flow with the passage of the Gulf low Tuesday, then return to srly and persist there. Winds are progged to increase by the latter portions of the forecast period in response to lower pressures over the Plains, with caution criteria likely to be met at that time. 25 && .PRELIMINARY POINT TEMPS/POPS... AEX 56 65 43 64 / 90 70 0 10 LCH 59 67 48 64 / 90 90 10 20 LFT 61 69 50 66 / 50 90 10 10 BPT 58 68 48 66 / 90 70 0 20 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...17 LONG TERM....11 AVIATION...25
Hazardous weather outlook, Jan 7, 2:55 PM CST, 7 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 255 PM CST Sat Jan 7 2023 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-082100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 255 PM CST Sat Jan 7 2023 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. A cold front will slowly push through the region late tonight through Sunday morning, with widespread showers and some thunderstorms expected. Some storms could produce heavy rainfall, and there is a Marginal Risk for excessive rainfall across southeast Texas and portions of southwest and central Louisiana. Also, organized severe weather is not expected at this time, although a storm or two over coastal southeast Texas could produce damaging wind gusts and/or large hail late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms will be ongoing Sunday morning as a slow moving frontal boundary continues to push through the area. Severe thunderstorms are not expected at this time. Rains will exit the area during the afternoon as cooler and drier air pushes in behind the front. Isolated to scattered showers can be expected as a cold front sweeps through the area on Thursday. Winds behind the front will be breezy along with temperatures dropping into the 40s. Wind chill values will be in the 30s. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-082100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Coastal waters from Cameron LA to High Island TX from 20 to 60 NM- Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 255 PM CST Sat Jan 7 2023 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Small Craft Advisory is likely to be needed Thursday as winds behind a cold front forecast to push through the area are expected to meet and exceed criteria. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 25
In the hours before
Special weather statement, Jan 7, 7:04 PM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
704 PM CST Sat Jan 7 2023
LAZ028-080200-
Rapides LA-
704 PM CST Sat Jan 7 2023
...A strong thunderstorm with heavy rainfall will impact portions of
northeastern Rapides Parish through 800 PM CST...
At 703 PM CST, Doppler radar was tracking a strong thunderstorm near
Boyce, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and high rainfall rates.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alexandria, Pineville, Boyce, Alexandria International Airport, Ball,
Kingsville, Libuse, Tioga, Timber Trails, Esler Regional Airport,
Gardner and Paradise.
This includes Interstate 49 between mile markers 84 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3133 9222 3123 9274 3139 9276 3142 9268
3141 9269 3140 9269 3140 9267 3139 9266
3139 9263 3146 9228
TIME...MOT...LOC 0103Z 257DEG 21KT 3134 9264
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RuaSpecial weather statement, Jan 7, 10:24 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1024 PM CST Sat Jan 7 2023
TXZ180-259-080515-
Northern Jasper TX-Tyler TX-
1024 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of northwestern Tyler
and northern Jasper Counties through 1115 PM CST...
At 1023 PM CST, Doppler radar was tracking a strong thunderstorm over
Colmesneil, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph, pea size hail and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jasper, Colmesneil, Chester, Ebenezer, Rockland, Browndell,
Harrisburg and Sam Rayburn Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3102 9462 3105 9451 3105 9449 3103 9448
3103 9447 3111 9406 3114 9403 3116 9391
3095 9386 3093 9387 3081 9458
TIME...MOT...LOC 0423Z 259DEG 40KT 3095 9442
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RuaThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 10:24 PM CST | Special Weather Statement | LCH | Tyler | 51 min |
| Jan 7, 11:44 PM CST | Special Weather Statement | LCH | Newton | 46 min |
| Jan 8, 1:40 AM CST | Special Weather Statement | LCH | Hardin, Orange | 35 min |
| Jan 8, 2:34 AM CST | Flash Flood Warning | LCH | Jasper, Tyler | 4 hr |
| Jan 8, 4:15 AM CST | Flash Flood Warning | LCH | Newton | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.